A recent report from the American FDA warns us of a rare but troubling and unusual possible side-effect of a commonly used drug.
Urges and overindulgence
The drug in question is Aripiprazole, generally known as Abilify, used in treating schizophrenia and also, in combination with other drugs, to treat bipolar disorder and other depressions. Apparently, people on this drug have experienced significant impulse control problems, such as compulsive gambling urges, binge-eating and overindulging in sex and/or shopping.
It is, however, important to note that this is a very rare problem. In America, the drug has been around for 13 years, and although there were 1.6 million prescriptions for the drug during the past year, there were fewer than 200 reported cases of impulse control problems – with most involving gambling.
Now, apparently, lawyers are mounting class-action lawsuits against Otsuka America Pharmaceutical, the manufacturer (partnering with Bristol-Myers Squibb) alleging that the company did not effectively warn patients about the risk of such issues.
The drug (now also generic in America) can be very useful in treating schizophrenia and psychotic disorders, bipolar disorder, and even Tourette’s syndrome. It can help stabilise mood and reduce a number of psychotic symptoms. In America, though warnings of pathological gambling as a possible side-effect had appeared, there was no reference to the other forms of possible compulsive behaviours – although an update of package inserts and labelling is expected.
Aripiprazole/Abilify exerts its effects on dopamine receptors. Dopamine is a neurotransmitter associated with the brain’s experience of pleasure, and can be involved in obsessive behaviours, reduced self-control, even addiction, which means that these potential effects are not really surprising.
However, it’s more novel for drug side-effects to include such complex psychiatric disorders. Obviously further studies will be needed to understand this phenomenon, and to look at whether there are any identifiable features in the small number of patients who will be affected by the drug in this way, or any clues as to what else may influence lack of impulse control.
The good news, though, is that these impulse control problems cease when the drug is withdrawn, and even when the dosage decreased.
So, what should you do if you are on Abilify? Firstly, you should definitely not suddenly stop taking the drug, but speak to the doctor who is treating you and prescribed the medicine. If you are not showing a recent onset of uncontrollable urges and behaviours, there is probably no reason to change the way you use the drug.
Read: Gamblers never learn
Doctors prescribing the drug should discuss the matter with their patients, and check whether any new or newly troubling problems of this sort have arisen. They should also take care to mention this rare side-effect to people who will be using the medicine. It’s not yet clear who carries the highest risk of this side-effect, but common sense suggests doctors and patients should monitor the situation, especially where there has been an individual or family history of impulse-control disorders, OCD, alcoholism, drug abuse, or similar problems.
Interestingly, the cases that have been reported so far involve people with no previous history of such problems, where these began after starting to take the drug. The urges faded away within days or at most weeks of reducing the dose or stopping the drug entirely.